Hail, Jeff Davis
- When
- June 5, 2:45 PM CST to 2:58 PM CST
- Where
- Jeff Davis County, 10 mi W of Ft Davis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.583, -104.050
In a near repeat of the previous day's severe weather activity, thunderstorms initiated along the higher terrain of West Texas and New Mexico. A thunderstorm near Alpine produced a ten minute duration tornado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
In a near repeat of the previous day's severe weather activity, thunderstorms initiated along the higher terrain of West Texas and New Mexico. A thunderstorm near Alpine produced a ten minute duration tornado. More widespread severe weather affected the area during the late evening, and into the early morning hours of the 6th. For the second night in a row, a severe linear MCS took on a bow echo structure as it moved southeast across parts of Dawson and Martin Counties. In addition, a severe thunderstorm developed over the southern parts of Ector County, and resulted in damaging winds from Penwell to Pleasant Farms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 1:25 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT THU JUN 5 2003
ANOTHER ROUND OF CONVECTION EXPECTED TONIGHT AS THE NEXT IN SERIES
OF STRONG SHORTWAVES IN THE NORTHWEST FLOW ALOFT TRANSLATES SOUTHEAST
OUT OF THE CENTRAL ROCKIES INTO THE TEXAS ROLLING PLAINS. ACTIVITY
HAS BEEN SLOW TO DEVELOP THIS AFTERNOON SO FAR WITH THE ATMOSPHERE
IN THE RECOVERING STAGES FROM LAST NIGHTS EPISODE. BELIEVE THE FURTHER
SOUTH GFS QPF PLAUSIBLE AS DECENT HEATING IS ONGOING ACROSS EASTERN
NEW MEXICO AND WEST TEXAS. IN ADDITION A NORTHERN STREAM SHORT WAVE
WILL DEVELOP A SOUTHWARD MOVING FRONT TONIGHT THAT SHOULD HELP PROPAGATE
CONVECTIVE ACTIVITY SOUTHWARD AS WELL. WE WILL HOIST A FLASH FLOOD WATCH
TONIGHT FOR THE NORTHERN AND EASTERN BASIN AS THIS AREA WILL BE TARGETED
WITH ADDITIONAL RAINS...THIS AREA HAS BEEN WORKED OVER IN THE LAST
WEEK WITH DECENT RAINFALL. WILL ALSO MENTION SEVERE WORDING PER
SHEAR AND INSTABILITY.
REGION WILL REMAINED MOIST AND UNSTABLE BEHIND THE FRONT AS WELL
AS AHEAD OF IT IN THE MOUNTAINS FRIDAY AFTERNOON...SOME ADDITIONAL
SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE MAY SPARK SOME WIDELY
SCATTERED ACTIVITY. WILL CONTINUE SLIGHT POPS FRIDAY NIGHT IN
THE MOUNTAINS WITH FRONT IN THE AREA AND INSTABILITY IN UPSLOPE
FLOW.
COULD BE A BREATHER MOST AREAS DURING THE DAY SATURDAY AHEAD
OF THE NEXT NORTHERN STREAM COLD FRONT. THE ETA IS QUICKER
WITH THE FRONT LATE SATURDAY/SATURDAY NIGHT AND LOOKS REASONABLE
GIVEN THE PATTERN LATELY. WILL GO WITH A SLIGHT POP SATURDAY
AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN AHEAD OF THE FRONT
IN GOOD CONVERGENCE AND NO CAP. WILL SPREAD POPS SOUTHWARD
SATURDAY NIGHT AS THE FRONT PROGRESSES SOUTH IN GOOD CONVERGENCE
AND ADDITIONAL SHORTWAVE ENERGY.
WILL CONTINUE SLIGHT POPS SUNDAY AS A MOIST AND UNSTABLE LOW LEVEL
EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH YET MORE
SHORTWAVES MOVING THROUGH THE FLOW ON THE PERIPHERY OF THE MID
LEVEL HEIGHT GRADIENT.
BY TUESDAY AND WEDNESDAY A LEE TROUGH/DRY LINE WILL TAKE SHAPE...
WILL CONTINUE SLIGHT POPS AS MID LEVEL TEMPERATURES MAY BE
COOL ENOUGH FOR CONVERGENCE TO BREAK THE CAP DESPITE RISING HEIGHTS.
WILL GO DRY THURSDAY AS MID LEVEL TEMPERATURES WARM SIGNIFICANTLY.
MAF 064/083 062/089 064 1262-
CNM 061/084 062/092 064 1252-
MRF 057/080 054/084 054 12322
FST 065/085 065/091 065 1252-
.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHERN AND EASTERN PERMIAN BASIN
TXZ045>048-050>053-061>063-069>070.
NM...NONE.
12NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AND MOVE OUT ONTO THE PLAINS EARLY THIS EVENING. A COMPLEX OF THUNDERSTORMS WILL THEN DEVELOP OVER EASTERN NEW MEXICO AND THE TEXAS PANHANDLE AND MOVE SOUTH INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THIS COMPLEX WILL THEN MOVE OUT OF THE AREA DURING THE EARLY MORNING HOURS FRIDAY. HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS OVERNIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR FLASH FLOODING THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THROUGH MIDNIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. PLEASE REFER TO THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR ADDITIONAL INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The Midland/Odessa radar (KMAF), 233 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
6 thunderstorm wind, 2 flash flood, 1 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Several local authorities reported a tornado which developed north of the city of Alpine, and moved very slowly toward the southeast over the next ten minutes. Radar indicated a severe thunderstorm in the area, but no indication of supercellular characteristics. This evidence, combined with photographs taken by Alpine authorities, indicate the tornado was likely a landspout type tornado. No damage was reported.
Severe thunderstorm winds ripped a door from the hinges on a residential structure.
Severe thunderstorm wind gusts were measured by the West Texas Mesonet site near Seminole.
Lightning struck a 300 foot radio antenna, knocking an FM radio station off the air. Some of the station's equipment was destroyed.
Law enforcement officials reported high water over several roadways in Seminole due to flash flooding. Highway 385 was reported to be under water as a result of the flooding.
A trained weather spotter measured a 61 MPH severe thunderstorm wind gust with a home weather station near Penwell. These winds were responsible for overturning a tractor trailer on Interstate 20 at mile marker 102. The storm then propagated southeast toward the Pleasant Farms vicinity. Several weakly constructed homes were heavily damaged in Pleasant Farms. Winds associated with the storm were likely higher than indicated across the southeast portions of the county, where most of the damage was concentrated. Due to the light construction of the damaged structures, the sole measured wind gust is referenced here instead of a damage based estimate.
Flash flooding resulted in reports of "extensive" street flooding in the city of Odessa. Numerous city streets were impassable.
The public reported winds estimated at 65 MPH in the city of Rankin as the severe thunderstorm previously responsible for damage in Ector County continued southeast across Upton County. These winds did not result in significant damage, but blew a trampoline a considerable distance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363294, 5363291, 5363295, 5363296, 5363620, 5363297, 5363298, 5363292, 5363299, 5363293, 5363550.